Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 5, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Apr 30, 2004, 4:40 PM CDT for Ballard County, McCracken County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2004, 4:40 PM CDT (21:40 UTC)
- Expired
- Apr 30, 2004, 6:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Ballard County, KY, McCracken County, KY
The radar
The Paducah radar (KPAH), 4 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KPAH 302142 FFWPAH KYC007-145-302345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PADUCAH KY 440 PM CDT FRI APR 30 2004 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * FLASH FLOOD WARNING FOR... BALLARD COUNTY IN WESTERN KENTUCKY MCCRACKEN COUNTY IN WESTERN KENTUCKY * UNTIL 645 PM CDT * AT 436 PM CDT...STORM SPOTTERS REPORTED FLASH FLOODING IN BALLARD COUNTY. NUMEROUS STORMS WILL MOVE OVER BALLARD AND MCCRACKEN COUNTY DURING THE NEXT 1-2 HOURS. ISOLATED RAINFALL AMOUNTS OF 1-4 INCHES ARE POSSIBLE. * LOCATIONS IMPACTED INCLUDE BANDANA...GRAHMVILLE...HEATH...KEVIL... LA CENTER...LONE OAK...LOVELACEVILLE AND PADUCAH ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT LAT...LON 3708 8858 3695 8852 3695 8899 3720 8898 $$ PS
1 follow-up statement
000 WGUS73 KPAH 302228 FFSPAH KYC007-145-302345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 525 PM CDT FRI APR 30 2004 ...FLASH FLOOD WARNING FOR BALLARD COUNTY HAS BEEN CANCELLED... ...FLASH FLOOD WARNING IN EFFECT FOR MCCRACKEN COUNTY UNTIL 645 PM... AT 520 PM...DOPPLER RADAR INDICATED THAT THE RAIN WAS COMING TO AN END OVER BALLARD AND MCCRACKEN COUNTIES. COUNTY AUTHORITIES STATED THAT NUMEROUS STREETS HAD PONDING OF WATER AND SOME WERE UNDER WATER IN MCCRACKEN COUNTY. ADDITIONAL RAINFALL OVER THE NEXT HOUR WILL BE LESS THAN ONE HALF INCH OVER MCCRACKEN COUNTY. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ PS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 2:30 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 30, 2:30 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 230 PM CDT FRI APR 30 2004 .DISCUSSION... NEAR TERM CONCERN IS CONVECTIVE COMPLEX MOVING EAST NORTHEAST ACROSS SOUTHEAST MISSOURI. MORNING RUC/ETA MODELS INDICATED DESTABILIZATION AHEAD OF THE COMPLEX THIS AFTERNOON...SUPPORTIVE OF THE CONTINUED SLOW GROWTH OBSERVED ON SATELLITE AND RADAR. MCD 514 FROM THE SPC HAS A GOOD HANDLE ON THIS MCS. LIMITED SHEAR /500 MB WINDS AROUND 30 KTS/ AND EXTENSIVE CLOUD COVER SHOULD LIMIT SEVERE WEATHER POTENTIAL TO JUST ISOLATED HAIL/WIND DMG. HEAVY RAIN POTENTIAL IS ALSO A CONCERN. RECEIVED A REPORT OF .7 INCH IN 30 MINUTES FROM VAN BUREN MISSOURI IN CARTER COUNTY AT 19Z. THE STEADY MOVEMENT OF THIS COMPLEX SHOULD MINIMIZE FLASH FLOOD POTENTIAL...ESPECIALLY GIVEN PAST SEVERAL DAYS OF EXCELLENT DRYING CONDITIONS. SHORT TERM CONCERN FOR TONIGHT IS WHETHER ANOTHER MCS WILL OCCUR OVERNIGHT. A SURFACE COLD FRONT WAS NEAR A LINE FROM KSGF TO KUIN /QUINCY IL/ AT 18Z. THIS FRONT WILL REACH SOUTHEAST MISSOURI WELL AFTER MIDNIGHT. THERE IS A LARGE DIFFERENCE BETWEEN ETA/GFS QPF FOR LATE TONIGHT AND SATURDAY...WITH THE GFS CRANKING OUT MUCH HEAVIER PRECIP. THIS APPEARS DUE TO THE GFS SURFACE WAVE THAT MOVES NORTHEAST ALONG THE FRONT INTO THE LOWER OHIO VALLEY EARLY SATURDAY. CURRENT THINKING IS THAT THE GFS IS TOO STRONG WITH THE LOW AND TOO WET. OUR STORM TOTAL QPF FORECAST GRIDS FOR THIS EVENT WILL TOTAL 1 TO 1.5 INCHES...WHICH IS IN CLOSE AGREEMENT WITH HPC. ISOLATED EXCESSIVE RAINFALL IS POSSIBLE TONIGHT...ESPECIALLY IN SE MISSOURI AND SW ILLINOIS WHERE ONGOING MCS IS SATURATING THE GROUND. IF ANOTHER MCS BECOMES MORE CERTAIN LATE TONIGHT...A FLOOD WATCH WILL NEED TO BE CONSIDERED. SATURDAY APPEARS TO BE A VERY WET DAY AS THE COLD FRONT MOVES SLOWLY SOUTHEAST ACROSS THE OHIO RIVER AROUND 18Z...AND TO KHOP AREA BY 00Z. HIGHEST POTENTIAL OF SURFACE BASED CONVECTION WILL BE SOUTH AND EAST OF PAH...WHERE SOME DIURNAL HEATING WILL OCCUR PRIOR TO FRONTAL PASSAGE. 500 MB WINDS ARE FORECAST TO BE SOMEWHAT STRONGER /NEAR 50 KNOTS PER GFS MODEL/...SO THE POTENTIAL FOR ORGANIZED CONVECTION APPEARS HIGHER ON SATURDAY. THE POST FRONTAL RAINFALL WILL LIKELY LINGER INTO THE EVENING HOURS OVER WESTERN KENTUCKY SAT NIGHT...AND CLEARING WILL BE A SLOW PROCESS. HOWEVER...SUNDAY SHOULD START OUT WITH PLENTY OF SUNSHINE AS DRY NORTHERLY FLOW DEEPENS. A SECONDARY COLD FRONT OR TROUGH WILL MOVE SOUTHEAST ACROSS MISSOURI AND ILLINOIS SUNDAY. THESE SUBTLE SECONDARY TROUGHS ARE SELDOM SHOWN WELL BY THE MODELS. REGARDLESS OF THE SURFACE PATTERN...A WELL DEFINED 700 MB TROUGH /SHOWN BY ETA/ WILL LEAD TO PLENTY OF CLOUDS AND A SMALL CHANCE OF SHOWERS. THE 700 MB TROUGH WILL EXIT THE FORECAST AREA BY 12Z MONDAY. MONDAY THROUGH FRIDAY OF NEXT WEEK APPEARS DRY WITH A WARMING TREND. RELIED MAINLY ON ECMWF FOR THE EXTENDED FORECAST...PER HPC DISCUSSIONS. HOWEVER...THE MORNING GFS SHOWED A WEAK COLD FRONT MOVING SOUTH ACROSS ILLINOIS ON WEDNESDAY. EVEN IF GFS SOLUTION TURNS OUT CORRECT...LIMITED MOISTURE AND INSTABILITY ALONG THE FRONT...COMBINED WITH A LACK OF UPPER SUPPORT...WOULD GREATLY LIMIT PRECIP COVERAGE. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. KY...NONE. MO...NONE. && MY
Hazardous weather outlook, Apr 30, 11:51 AM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1151 AM CDT FRI APR 30 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-011000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH SATURDAY OVER MOST OF THE QUAD STATE REGION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THE SLIGHT RISK AREA IS WEST OF A LINE FROM NEAR EVANSVILLE TO PADUCAH. A LINE OF THUNDERSTORMS IS DEVELOPING OVER PORTIONS OF MISSOURI AND ARKANSAS. IF THESE STORMS HOLD TOGETHER...THEY WILL MOVE ACROSS THE QUAD STATE AREA THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. INDICATIONS ARE THAT DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. THERE IS AN ADDITIONAL CHANCE OF THUNDERSTORMS ACROSS THE QUAD STATE REGION TONIGHT. A FEW OF THE STORMS TONIGHT MAY REACH SEVERE LIMITS ACROSS MAINLY SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THE MAIN HAZARDS WITH THESE STORMS WILL BE DAMAGING WIND GUSTS AND HAIL. IN ADDITION...ANY THUNDERSTORM MAY PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER SATURDAY...MAINLY SOUTH OF A LINE FROM DONIPHAN MISSOURI THROUGH CAPE GIRARDEAU...AND EVANSVILLE INDIANA...TO PETERSBURG. THE MAIN HAZARDS WITH ANY SEVERE STORMS WILL BE DAMAGING WIND AND HAIL...THOUGH AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. IN ADDITION...ANY THUNDERSTORM MAY PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...TONIGHT AND SATURDAY. SPOTTERS SHOULD STAY TUNED TO THE LATEST WEATHER UPDATES WITH REGARD TO THE CHANCE OF SEVERE WEATHER. RELAY ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE. MEFFERT/SPODEN
In the hours before
Local storm report, Apr 30, 3:50 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
350 PM CDT FRI APR 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 10 W JACKSON 37.38N 89.84W
04/30/2004 CAPE GIRARDEAU MO LAW ENFORCEMENT
4 TO 6 TREES DOWN ON HWY UU WEST OF JACKSON NEAR THE
BOLLINGER...CAPE GIRARDEAU COUNTY LINE.
&&
NADOLSKILocal storm report, Apr 30, 3:56 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
356 PM CDT FRI APR 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL BERTRAND 36.91N 89.45W
04/30/2004 0.75 INCH MISSISSIPPI MO LAW ENFORCEMENT
&&
NADOLSKILocal storm report, Apr 30, 4:23 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
423 PM CDT FRI APR 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL CAIRO 37.00N 89.18W
04/30/2004 0.50 INCH ALEXANDER IL LAW ENFORCEMENT
0421 PM HAIL WICKLIFFE 36.97N 89.08W
04/30/2004 1.00 INCH BALLARD KY LAW ENFORCEMENT
TREES ALSO REPORTED DOWN IN THE CITY OF WICKLIFFE
&&
NADOLSKILocal storm report, Apr 30, 4:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
427 PM CDT FRI APR 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0421 PM TSTM WND GST LA CENTER 37.07N 88.97W
04/30/2004 65 MPH BALLARD KY TRAINED SPOTTER
&&
NADOLSKISpecial weather statement, Apr 30, 4:35 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 435 PM CDT FRI APR 30 2004 ILZ075>077-081>083-085>087-089>091-094-KYZ001>013-302230- BALLARD KY-CALDWELL KY-CALLOWAY KY-CARLISLE KY-CRITTENDEN KY- EDWARDS IL-FRANKLIN IL-FULTON KY-GALLATIN IL-GRAVES KY-HAMILTON IL- HARDIN IL-HICKMAN KY-JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY- MARSHALL KY-MASSAC IL-MCCRACKEN KY-POPE IL-SALINE IL-TRIGG KY- WAYNE IL-WHITE IL-WILLIAMSON IL- 435 PM CDT FRI APR 30 2004 ...VERY STRONG THUNDERSTORMS MOVING EAST THROUGH SOUTHERN ILLINOIS AND EXTREME WESTERN KENTUCKY... AT 430 PM...A LINE OF VERY STRONG THUNDERSTORMS WAS LOCATED FROM HICKMAN KENTUCKY TO NEAR PADUCAH KENTUCKY TO NEAR MOUNT VERNON ILINNOIS. THIS LINE OF STORMS WAS MOVING EAST AT 35 MPH. STRONG WINDS FROM 40 TO 50 MPH...PEA TO DIME SIZE...AND TORRENTIAL RAINS CAN BE EXPECTED WITH THIS LINE OF THUNDERSTORMS. FREQUENT DEADLY CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED. THIS LINE WILL AFFECT THE COMMUNITIES OF MAYFIELD KENTUCKY...PADUCAH KENTUCKY AND HARRISBURG ILLINOIS BY 5 PM. PERSONS IN THE PATH OF THESE STORMS SHOULD CONTINUE TO MONITOR NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TV FOR LATER DEVELOPMENTS AND POSSIBLE WARNINGS. MEFFERT
Local storm report, Apr 30, 4:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
440 PM CDT FRI APR 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND GST HEATH 37.10N 88.79W
04/30/2004 50 MPH MCCRACKEN KY EMERGENCY MNGR
&&
NADOLSKIThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 4:13 PM CDT | Severe Thunderstorm Warning | PAH | Ballard | 32 min |
| Apr 30, 4:36 PM CDT | Severe Thunderstorm Warning | PAH | McCracken | 24 min |
| Apr 30, 4:52 PM CDT | Severe Thunderstorm Warning | PAH | Livingston, Marshall | 53 min |
| Apr 30, 4:57 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Calloway, Crittenden, Graves, Lyon, Trigg and 1 more | 63 min |
| Apr 30, 5:47 PM CDT | Severe Thunderstorm Warning | PAH | Henderson, Hopkins, Union, Webster | 58 min |
| Apr 30, 6:25 PM CDT | Severe Thunderstorm Warning | PAH | Daviess, Henderson, McLean | 65 min |
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.